0

If one to use the Mirena IUD contraceptive, will it help with acne control too?

Or should I take something separate for that? I'm due to see my dermatologist in awhile about starting Accutane, but she doesn't know about my recent decision to start Mirena, are they safe to take together?

| |
2

When someone is considering to take 2 drugs both of which can have severe side effects, he/she should discuss this with a doctor, so this part of the question CANNOT be properly answered here.

Mirena can actually cause acne:

1. Mirena side effects (Drugs.com)

The most commonly reported adverse effects are alterations of menstrual bleeding patterns, nausea, abdominal/pelvic pain, headache/migraine, dizziness, fatigue, amenorrhea, ovarian cysts, genital discharge, acne/seborrhea, breast tenderness, and vulvovaginitis

Dermatologic side effects: Very common...Acne/seborrhea (15%)

2. Mirena (Drugwatch)

Common side effects of Mirena include:

  • Acne
  • Weight change
  • Mood changes
  • Breast tenderness
  • Nausea
  • Ovarian cysts
  • Vaginal discharge
  • Abnormal bleeding patterns

3. Mirena safety considerations (Mirena-us.com)

Between 5% and 10% of Mirena users may experience:

  • Headache/Migraine
  • Acne
  • Depressed mood
  • Heavy or prolonged menstrual bleeding

4. Mirena contains the progestin hormone levonorgestrel, which can increase the blood levels of free testosterone (androgene hormone), which can cause acne (AAD.org).

Stumpf PG et al, 1981 Changes in physiologically free circulating estradiol and testosterone during exposure to levonorgestrel (PubMed)

During treatment with d-Ng [levonorgestrel]...the % of testosterone increased to about 55% of the total.

5. There are many conflicting anecdotal reports of the effect of Mirena on acne online.

| |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.